PMRGCAuk
7,402 members12,164 posts

Just Started with PMR

Hello, I'm new here. My primary physician diagnosed me with PMR on December 26th. How? She gave me a prescription for Pred 60mg, 3 days. The next day I felt great. Weaned me off the 60mg, went on 10 mg daily. Ok until lately, started getting headaches. Increased the Pred to 15mg 3 days ago. I thought the headaches were going away, we will see.

This is a great site, thank you for keeping it going!

15 Replies
oldestnewest

Hello, 60mg is rather a big starting wallop for PMR, was GCA suspected as well?

These headaches, what is it about them that made you feel that increasing Pred was needed? How long have you had them for? Have you been to the doctor about them and your dose increase?

Reply

The 60mg Pred (max 3 days) was used to confirm the diagnosis of PMR with the rationale that if my symptoms went away, then I have PMR. When it worked (the next day), she immediately put me on a taper and I was off PRED in 2 weeks, then immediately back on at 10mg. All that happened in early January. I asked for an increase in Pred because I was still experiencing pain in my neck. The headaches started recently. Yes, she wrote a script for the 15mg.

I thought at the time (when she prescribed the 60mg Pred) that it was a good plan and I still do. The pain was unbearable.

I am worried about the headaches (and GCA).

Reply

But the whole point is that that is a FALSE rational. The "proof" of PMR using pred only applies for using a MODERATE dose, 15-20mg/day. It isn't really proof but only PMR is characterisitic in responding dramatically to such a dose. Many other things will respond to 60mg, it is a massive dose, only used in our context for GCA and then only because they want to get the inflammation down as fast as possible and reduce the risk to vision.

Yes - I appreciate you were in a lot of pain, but so was I. I took 15mg at 10.15am and at 4pm walked downstairs and back up normally without pain for the first time for years.

Reply

Thank you for explaining the difference. Water under the bridge now. I'm taking Pred for PMR (confirmed by blood results and Pred). My concern now is whether or not the headaches is a symptom of GCA.

Reply

I have also to add - there are no tests of any sort that CONFIRM PMR (oh that there were, it would make life rather simpler), just that increase the likelihood that the clinical picture is really PMR. And you are perfectly justified in being concerned about the headaches

Reply

Hi

As SnazzyD says a very big dose for PMR!

It sounds as if your primary physician was not sure whether GCA or PMR. Whatever she thought, her treatment wasn’t right for either, if GCA then you don’t reduce from 60mg to 10mg that quickly and you should have been referred to specialist; if PMR then much too high (25mg is max).

What symptoms did you have pre diagnosis?

I am concerned about the headaches, you certainly need to get them sorted, so back to doctor and request Rheumy referral.

Reply

Pre diagnosis: Pain in neck, shoulders, hips. Unable to raise arms. Weakness in legs, unable to rise to standing from sitting without help. This all started in early December and continued until December 26th when I saw my primary.

Reply

I had been given a diagnostic dose of 25mg by a rheumatologist, but then changed medical networks. While waiting to get in to see a rheumatologist in the new network, I requested a prescription of Prednisone from my new primary care physician to tide me over. He was agreeable and said that he usually does a 60mg dose for three days and quickly tapers it down. I talked him into a lower starting point just so we could have it last longer as I didn't know how long I would have to wait to get into Rheumatology. I suspect the primary physician just gave you what would be a typical treatment of Prednisone, not a "diagnostic" dose that would have been appropriate for the suspected PMR.

Reply

No, she and I agreed that I would take the 60mg as a diagnostic dose. It was never intended to be longer than 3 days. Once it (the Pred) confirmed I had PMR she started the taper. Blood work confirmed the PMR.

Reply

Hmmm - well a lot of things would react to 60mg pred!!!! By no means just PMR...

Reply

I've been on the 15mg for 4 days, doesn't seem to have any effect on the headaches. My neck pain is mostly gone. I'm exchanging emails with my primary. Thank you everyone who responded.

Reply

Good, let’s hope it gets sorted quickly. I would push for referral to Rheumy.

Reply

Thank you. I'm waiting to hear back from my primary. I do want a referral to a Rheumy and also an ultrasound for the possibility of GCA.

1 like
Reply

Hello earl. My name is Lee. I am 46 and was diagnosed with PMR about 6 months ago. Since then I take 7.5 to 10 mg of prednisone per day. It really helps with the pain in my major joints. I don't take any higher dose because the side effects increase with the higher dosage.. The 7.5 to 10 mg per day helps take the edge of and helps keep the prednisone side effects at bay. I have learned that if you take more then 8 mg per day your body may stop producing it's own cortisol or cortisone and you will be physically dependent on it( not addicted). Physically dependent means if you stop taking it you will get sick and go through withdrawls. (Addicted and addiction has a different meaning even though the same thing will happen if an addict stops suddenly)

I've noticed the low dose daily regiment has helped a lot with the severe shoulder, hip, knee and ankle pain. It doesn't take all the pain away. Nothing will, even my 200 mg of morphine per day. Which I take for severe cervical, thoracic and lumbar pain that I have been dealing with for 22 years. The meds are supposed to lower your pain level to a tolerable level so you can resume having a life and do the things you like and love to do. So be patient, and always talk to your doctor about ANY CONCERNS you might have..

Good luck with your treatment and remember your not alone, other people are dealing with the same thing.

Take care.. Lee.

Reply

Thanks for your thoughts. I'm trying to do the same, bearing with some discomfort with the thought that perhaps I can avoid as much side effects as possible.

This has been a big change to my life, for sure. Good luck to you too!

Reply

You may also like...